Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Diabetes

04/28/2008

Question:

My son is 8 yrs old diagnosed with Type 1 3/3/08. Was sick with asama. He was on 2 doses of predizone 5-days 30mg. Then 40mg for 5 days. His weight 78lbs. Went in to hosiptal with BG615. ac1 was 8.5%. c-peptide 1.2 Islet cell ab igg- was negative. He was on Novolog for 1 week and Lantis for 10days. He is off all insulin to date with normal readings. wakes up in 70`s. Can go up to 135 throught out the day depending upon what he eats. They say this is the honeymoon. Could it just be steriod induced diabetes? If he stays off insulin for 3 months and his hac1 comes back normal is that strill honeymoon?

Answer:

Really, the only answer to this is to watch him over time.  It is most likely a honeymoon phase.  If the sugar rise was brought on with steroids, the steroids may well have contributed but there very likely is some underlying abnormality in the ability to control blood sugar.  It is likeliest to be type 1 diabetes at his age but it may not necessarily be.  There are some children with either type 2 diabetes or some unusual variants which have been more recently described which could present with high sugars in response to steroids and the sugars can then become adequately controlled when steroids are taken away.  It is worth thinking about those possibilities as well, even if they are less likely.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati